Winter Weather, Carbon
- When
- January 22, 9:00 PM EST to January 23, 10:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Light snow fell overnight on the 22nd in the Poconos and then some spotty light freezing drizzle occurred over the higher during the morning of the 23rd. Temperatures slowly rose as the morning progressed and any freezing drizzle changed to plain drizzle or rain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Light snow fell overnight on the 22nd in the Poconos and then some spotty light freezing drizzle occurred over the higher during the morning of the 23rd. Temperatures slowly rose as the morning progressed and any freezing drizzle changed to plain drizzle or rain. Snow accumulations were around half an inch or less and ice accretions were mainly just a trace. But, untreated roadways and walkways were slippery. The freezing drizzle was caused by the upsloping southeast return flow around a high pressure system over the Canadian Maritimes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 22, 7:40 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
740 PM EST SUN JAN 22 2012
.SYNOPSIS...
HIGH PRESSURE CENTERED OVER MAINE THIS AFTERNOON WILL MOVE TO THE
EAST AND IT WILL CONTINUE TO LOSE ITS INFLUENCE OVER OUR REGION
TONIGHT. A WARM FRONT FROM THE SOUTH IS FORECAST TO ARRIVE LATE ON
MONDAY FOLLOWED BY A COLD FRONT FROM THE WEST LATE ON MONDAY
NIGHT. HIGH PRESSURE IS EXPECTED FOR THE MID WEEK PERIOD. A COLD
FRONT FROM THE NORTHWEST IS FORECAST TO MOVE THROUGH OUR REGION ON
THURSDAY NIGHT. LOW PRESSURE MAY PASS OFF THE MIDDLE ATLANTIC
COAST ON SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A CHALLENGING FORECAST TONIGHT AS THE EXTENT OF ANY LIGHT
PRECIPITATION HINGES ON THE DEPTH OF THE LOW-LEVEL MOISTURE. THIS
MOISTURE THUS FAR IS DEEPEST ACROSS THE SOUTHERN ZONES, HOWEVER
WITH A CONTINUATION OF AN ONSHORE FLOW AND WAA ALOFT THIS MOISTURE
IS EXPECTED TO INCREASE AND DEEPEN WITH TIME. AS THE WAA
STRENGTHENS ALOFT TONIGHT, THE ISENTROPIC LIFT WILL ALSO
STRENGTHEN. THE FORECAST SOUNDINGS GENERALLY POINT TO DRIZZLE AS
BEING THE MAIN PRECIPITATION TYPE BY LATER TONIGHT AND THE QPF IS
LIGHT. THE NAM/WRF SO FAR LOOKS A BIT OVERDONE WITH THE LOW-LEVEL
MOISTURE ESPECIALLY ACROSS THE NORTHERN AREAS. THE AIR TEMPERATURES
HAVE BEEN HOLDING RATHER STEADY SO FAR AND WITH THE SNOW/ICE COVER
IT SHOULD TAKE SOME TIME TO ALLOW THE SURFACE AIR TEMPERATURES TO
RISE TONIGHT. EVEN WITH THE AIR TEMPERATURE RISING A LITTLE ABOVE
FREEZING LATE, THE ACTUAL SURFACES SHOULD BE COLD ENOUGH TO ALLOW
FOR SOME LIGHT ICING. AGAIN, THIS IS EXPECTED TO BE RATHER LIGHT
BUT IT DOES NOT TAKE MUCH OF AN ICE ACCUMULATION TO CAUSE SLIPPERY
CONDITIONS. BASED ON THE TEMPERATURE FORECAST AND TRENDS SO FAR, WE
OPTED TO EXPAND THE FREEZING RAIN ADVISORY FARTHER SOUTHEASTWARD.
WE DECIDED TO INCLUDE MERCER AND MIDDLESEX COUNTIES IN NEW JERSEY
ALTHOUGH OUR CONFIDENCE IS LOWER HERE ATTM. WE FIGURED IT WOULD BE
BETTER TO ERR ON THE SIDE OF CAUTION AT THIS POINT.
THE HOURLY GRIDS WILL BE TWEAKED OVER THE NEXT FEW HOURS TO FINE
TUNE ANY TRENDS THAT DEVELOP, BUT SO FAR THE TEMPERATURES HAVE NOT
MOVED MUCH OUTSIDE OF LOCALES CLOSEST TO THE COAST.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
MDL GUIDANCE IS IN BETTER AGREEMENT ON MONDAY WRT AN AREA OF LOW
PRESSURE MOVING TO OUR W AND FIRST A WM FNT THEN A CDFNT CROSSING
THE REGION. TEMPS WILL WARM UP EVERYWHERE AND A CHANGEOVER TO
PLAIN RAIN WILL OCCUR. QPF AMTS ARE GENLY LESS THAN 0.50. TEMPS
TOMORROW WILL BE SIGNIFICANTLY WARMER, WITH MANY AREAS AOA 50
DEGREES.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A MID LEVEL LOW WAS LOCATED OVER THE CENTRAL PLAINS THIS
AFTERNOON. THE FEATURE SHOULD LIFT TO THE NORTHEAST AND OVER THE
GREAT LAKES ON MONDAY AND MONDAY NIGHT. THE LOW IS EXPECTED TO
PULL A SHORT WAVE OVER THE NORTHEASTERN STATES FROM LATE MONDAY
INTO MONDAY NIGHT. SHOWERS ARE EXPECTED TO CONTINUE INTO MONDAY
EVENING AS A SURFACE COLD FRONT APPROACHES FROM THE WEST. WITH
GOOD VERTICAL LIFT AND A 40+ KNOT LOW LEVEL JET, THE SHOWERS COULD
BE MODERATE TO HEAVY AT TIMES AND ISOLATED THUNDER IS POSSIBLE
OVER OUR SOUTHEASTERN COUNTIES. HOWEVER THE THUNDER PROBABILITY
DOES NOT SEEM HIGH ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME.
AS THE FRONT PASSES OFF THE COAST, THE SHOWERS WILL COME TO AN
END AND THE SKY WILL LIKELY BEGIN TO CLEAR LATE ON MONDAY NIGHT.
AS THE MID LEVEL LOW MOVES UP OVER QUEBEC ON TUESDAY NIGHT IT IS
FORECAST TO PULL ANOTHER SHORT WAVE OVER THE NORTHEASTERN STATES.
HOWEVER, THERE SHOULD BE LIMITED MOISTURE WITH THE SYSTEM. HIGH
PRESSURE AT THE SURFACE WILL LIKELY MAINTAIN DRY WEATHER
CONDITIONS IN OUR REGION FOR TUESDAY AND WEDNESDAY ALONG WITH
ABOVE NORMAL TEMPERATURES.
A MID LEVEL SHORT WAVE AND ITS ASSOCIATED SURFACE COLD FRONT ARE
FORECAST TO APPROACH FROM THE GREAT LAKES ON THURSDAY. MOISTURE IS
EXPECTED TO BE DRAWN UP FROM THE SOUTHWEST AHEAD OF THE SYSTEM. WE
HAVE INCLUDED A CHANCE OF RAIN FOR THURSDAY INTO THURSDAY NIGHT.
DEPENDING UPON THE TEMPERATURES AT THE TIME, THERE COULD BE SOME
MIXED PRECIPITATION IN OUR NORTHERN COUNTIES. THE FRONT IS
ANTICIPATED TO SINK TO OUR SOUTH BRINGING A BIT OF A BREAK FOR
FRIDAY.
LOW PRESSURE IS FORECAST TO PASS OFF THE MIDDLE ATLANTIC COAST ON
SATURDAY. BOTH THE 1200 UTC GFS AND THE 1200 UTC ECMWF ARE IN
AGREEMENT WITH THE GENERAL IDEA OF THE LOW. HOWEVER, THEY DIFFER
REGARDING THE DETAILS. FOR NOW, WE WILL MENTION A CHANCE OF
PRECIPITATION FOR FRIDAY NIGHT INTO SATURDAY, MAINLY RAIN IN THE
SOUTH AND A MIX IN THE NORTH.
COLD AIR IS FORECAST TO BUILD DOWN FROM THE NORTHWEST ON SUNDAY
AS THE LOW MOVES OUT OVER THE NORTH ATLANTIC.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
LOWER CLOUDS REMAIN OVER THE REGION AND THE MAJORITY OF THE AREA
CONTINUES TO BE MVFR TO VFR. THEREFORE, HAVE CONTINUED WITH
VFR/MVFR THEN A LOWERING TREND THROUGH THE NIGHT. THEN, CONDITIONS
LOWER SOME MORE OVERNIGHT INTO MONDAY AS THE NEXT SYSTEM APPROACHES.
SOME AREAS OF FREEZING DRIZZLE AND DRIZZLE SHOULD DEVELOP LATER
TONIGHT AS THE MOISTURE DEPTH INCREASES. THE GREATER CHANCE FOR
SOME FREEZING DRIZZLE IS AT KRDG AND KABE AND POSSIBLY DOWN TO
KTTN. OUR CONFIDENCE IS LOWER REGARDING KTTN AT THIS TIME. THE
WINDS WILL GENERALLY BE FROM THE NORTHEAST LESS THAN 10 KNOTS.
FOR MONDAY, ANY DRIZZLE OR FREEZING DRIZZLE SHOULD END EARLY THEN
TRANSITION TO A PERIOD OF RAIN AS A STRONG COLD FRONT MOVES
THROUGH LATER IN THE DAY. THIS WILL RESULT IN SUB-VFR CONDITIONS
CONTINUING. THE WINDS WILL SHIFT TO THE SOUTHEAST TO AROUND 10
KNOTS AND COULD BECOME A BIT GUSTY MAINLY AT KACY AND KMIV IN THE
AFTERNOON.
OUTLOOK...
RAIN SHOWERS AND LOW CONDITIONS ARE FORECAST TO LINGER INTO
MONDAY EVENING. IMPROVING CONDITIONS ARE EXPECTED FOR LATE MONDAY
NIGHT, AFTER A COLD FRONT FROM THE WEST PASSES THROUGH OUR REGION.
HIGH PRESSURE AND VFR CONDITIONS ARE ANTICIPATED FOR TUESDAY AND
WEDNESDAY. A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE
ON THURSDAY NIGHT. IT MAY BRING SOME PRECIPITATION TO OUR REGION
FROM THURSDAY INTO THURSDAY NIGHT.
&&
.MARINE...
SCA FLAGS REMAIN POSTED AS SEAS AND WINDS INCREASE IN ADVANCE OF
LOW PRESSURE APPROACHING FROM THE WEST. THIS LOW WILL BRING
PRECIPITATION TO THE AREA MAINLY TOMORROW.
SOUTHERLY WINDS AHEAD OF A COLD FRONT APPROACHING FROM THE WEST
SHOULD KEEP WAVE HEIGHTS ON OUR OCEAN WATERS IN THE 5 TO 6 FOOT
RANGE ON MONDAY NIGHT.
CONDITIONS ARE FORECAST TO FALL BELOW SMALL CRAFT ADVISORY
CRITERIA FOR TUESDAY. HOWEVER, A SECONDARY COLD FRONT LATE ON
TUESDAY IS EXPECTED TO BE FOLLOWED BY A SURGE OF COLD AIR ALONG
WITH WIND GUSTS AROUND 25 KNOTS. THE GUSTY WINDS ARE ANTICIPATED
FOR TUESDAY NIGHT AND EARLY WEDNESDAY.
WIND SPEEDS AND WAVE HEIGHTS ARE FORECAST TO FALL BACK BELOW
SMALL CRAFT ADVISORY CRITERIA FOR WEDNESDAY AFTERNOON THROUGH
FRIDAY.
&&
.TIDES/COASTAL FLOODING...
MODERATE NORTHEAST WINDS THIS EVENING ARE EXPECTED TO GRADUALLY
VEER TO EAST SOUTHEAST DURING THE COURSE OF THE NIGHT. THAT SHOULD
NOT CAUSE MUCH OF A DROP IN TIDAL DEPARTURES, WHICH WERE WHERE
THEY WOULD HAVE TO BE TO CAUSE SOME MINOR TIDAL FLOODING MONDAY MORNING.
ASTRONOMICAL HIGH TIDES ON MONDAY MORNING ARE WHAT THEY WERE
SUNDAY MORNING WHEN WE SAW ATLANTIC CITY JUST TOUCH THE MINOR
CRITERION AND CAPE MAY AND LEWES JUST EXCEED IT. WE HAVE ISSUED A
STATEMENT FOR SPOTTY MINOR TIDAL FLOODING ALONG THE ATLANTIC
COASTLINE, ADJACENT BACK BAYS, RARITAN BAY AND LOWER DELAWARE BAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FREEZING RAIN ADVISORY UNTIL 9 AM EST MONDAY FOR PAZ054-055-
060>062.
FREEZING RAIN ADVISORY UNTIL 6 AM EST MONDAY FOR PAZ067>069.
NJ...FREEZING RAIN ADVISORY UNTIL 9 AM EST MONDAY FOR NJZ001-007-
008.
FREEZING RAIN ADVISORY UNTIL 6 AM EST MONDAY FOR NJZ009-010-
012-015.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST TUESDAY FOR ANZ450>455.
SMALL CRAFT ADVISORY UNTIL 6 AM EST MONDAY FOR ANZ431.
&&
SYNOPSIS...IOVINO
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...IOVINO
AVIATION...GORSE/IOVINO
MARINE...IOVINO/NIERENBERG
TIDES/COASTAL FLOODING...DELISIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 731 PM EST SUN JAN 22 2012 NJZ001-007-008-PAZ054-055-060>062-232145- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 731 PM EST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. AREAS OF DENSE FOG ARE POSSIBLE ON MONDAY. A WINTRY MIX OF PRECIPITATION IS POSSIBLE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ009-010-015-PAZ067>069-232145- HUNTERDON-SOMERSET-MERCER-CHESTER-MONTGOMERY-BUCKS- 731 PM EST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PATCHY DENSE FOG IS POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ012-232145- MIDDLESEX- 731 PM EST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PATCHY DENSE FOG IS POSSIBLE ON MONDAY. SPOTTY MINOR TIDAL FLOODING IS POSSIBLE MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ003-004-NJZ013-014-020-022>027-232145- INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH- OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON- 731 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SPOTTY MINOR TIDAL FLOODING IS POSSIBLE MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-002-MDZ008-012-015-019-020-NJZ016>019-021-PAZ070-071-232145- NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CUMBERLAND-DELAWARE- PHILADELPHIA- 731 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-232145- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 731 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 352 PM EST SUN JAN 22 2012 NJZ009-010-012-015-PAZ067>069-231400- HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE... NEW BRUNSWICK...TRENTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN 352 PM EST SUN JAN 22 2012 THERE IS A CHANCE OF SOME FREEZING DRIZZLE DURING THE EVENING HOURS AS TEMPERATURES REMAIN BELOW FREEZING. TEMPERATURES ARE EXPECTED TO SLOWLY RISE AND WILL RISE ABOVE FREEZING LATER TONIGHT ENDING ANY FREEZING DRIZZLE THREAT. ANY FREEZING DRIZZLE, NO MATTER HOW LIGHT CAN QUICKLY SLICKEN UP ROAD SURFACES AND SIDEWALKS, SO EXERCISE CAUTION IF VENTURING OUT.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360854, 360855.